Sorry it took so long for me to write an update about my problem with hives/cold urticaria. Life seems to always be busy!
I saw the doctor and talked about my lab results. I was surprised that my thyroid tests were normal, because I was suspecting my thyroid was the cause. But all of my labs were normal, except for one....I have a very low Vitamin D level. My result was 16. Deficient is when you have less than 20, insufficient is 20-30, and sufficient is 30-100.
My doctor started me on a prescription Vitamin D called ergocalciferol, which is Vitamin D2. It's a gelcap that I take just once a week, at a dose of 50,000 IU. He advised that I take this pill with a high fat meal, since Vitamin D is a fat soluble vitamin.
Vitamin D is called the sunshine vitamin. I know I don't get a lot of sun, because I work indoors, and since my skin burns easily, I use sunscreen when I am outside. You can get Vitamin D from fish and from foods with Vitamin D added, like milk, but most people don't get enough from diet alone. Also, when researching Vitamin D, I learned that the Topamax that I take for migraines can deplete Vitamin D in the body, so perhaps that's one reason why my levels were so low.
Some symptoms of a low Vitamin D level include tiredness and fatigue, aches and pains such as muscle weakness and bone pain, impaired healing so that you have chronic infections, depression, and psoriasis. I certainly have some of these symptoms...psoriasis, sore muscles, and always feeling tired. I'm hopeful that taking the Vitamin D pills will help these problems.
From what I've read, many people who live in much of North America are low in Vitamin D, because we don't get enough sunshine. There are over-the-counter Vitamin D supplements you can take, and I assume I'll switch to those instead of the prescription strength after I make up some of the deficit in my levels. I'll probably buy Vitamin D3, instead of D2, when I get the over-the-counter supplements, as I've read that is better absorbed. But, before you start taking them, talk to your doctor and be sure you need them, because it is possible to take TOO much vitamin D. Because it is a fat soluble vitamin, and not water soluble, that means it is stored in your body in the fat cells, so you could have too much, and that can be toxic.
The doctor really doesn't know if the low Vitamin D is the reason that I started getting hives when exposed to the cold (cold urticaria). He said often the cause for the hives isn't found. To prevent hives, per his advice I've started taking a daily antihistamine. I'm taking daily Allegra, and I haven't had any hives since starting that. He offered that I could go for allergy testing if I wanted more answers about the hives, but at this point I'm going to just continue on the Allegra and get through the winter months. Then next spring, after I've had months of taking the Vitamin D and hopefully it has built up in my system and my levels are normal (I'll be tested again in six months), I'll try weaning off the Allegra and see if the hives return.
I was worried about how I'd handle the cold and winter, but with the Allegra, I've been outside in 30 degree temperatures and haven't had any hives. I do bundle up and wear hats, gloves, etc. Any skin that is exposed, like on my face, gets very red, but it doesn't itch or turn into hives, so I don't feel like I'm having a histamine allergic reaction. So...I'm okay with that.
Also, I'm always prepared "just in case" I would have a worse allergic reaction. I always carry chewable Benadryl and Pepcid pills in my purse and in my coat pockets. I knew that Benadryl could be helpful with allergic reactions, but the doctor said that Pepcid also is a histamine blocker, so if I ever had problems, to take both of these pills. If things ever get really bad, like an anaphylactic type of reaction, then of course go to the emergency room, and then start carrying an EpiPen, but hopefully things won't progress to that. I'm happy that at this point the Allegra is working for me.
So, that's the update. Just wanted to share what I learned, in case it helps anyone else. Thanks for reading.